Why You May Need To Switch Antidepressants?
When you have clinical depression, doctors are likely to start your treatment with antidepressants such as a serotonin-norepinephrine reuptake inhibitor (SNRI) or a selective serotonin reuptake inhibitor (SSTI).(1) It is likely to take several weeks on any of these medications to witness any significant improvement in your symptoms. However, this does not mean that every patient will start feeling better on the very first antidepressant drug they are prescribed.(2)
In fact, studies have found that only one in three people end up being symptom-free after taking only one antidepressant.(3) However, if you are part of the remaining two-thirds of people who do not respond to the first antidepressant that is prescribed, then your doctor is likely to put you on a different antidepressant.
Your doctor may also decide to switch your antidepressant if the first medication causes severe side effects that you are unable to tolerate.
Regardless of the side effects, though, you should never stop taking your antidepressant without consulting your doctor. Switching antidepressants is a challenging process that has to be monitored carefully by your doctor. If you stop taking your medication too quickly, then you can experience withdrawal symptoms, or it can also cause your depression symptoms to return.
This is why it is essential that your doctor keeps a close eye on you for any problems or side effects while the antidepressant is being switched.
Strategies to Switch From One Antidepressant to Another
There are four primary strategies used by doctors for switching people from one antidepressant to another. These include:
- Taper Off And Immediate Switch: In this process, your doctor will gradually taper you off the present medication, and once you stop the first antidepressant completely, you will begin taking the second antidepressant.
- Directly Switching Over: You will stop taking your current antidepressant and start taking the new antidepressant the very next day. It is only possible to make a direct switch to a new antidepressant if you are changing over from a serotonin-norepinephrine reuptake inhibitor (SNRI) or a selective serotonin reuptake inhibitor (SSRI) to another antidepressant in the same class of drugs.(4)
- Taper Off, Washout, And Switch To The New Antidepressant: You will begin a gradual tapering off from the first antidepressant. Then you will wait for one to six weeks to allow your body to eliminate the first drug. After the medication has been flushed out of your system, you will then switch over to the new antidepressant. This will help prevent any interactions between the two antidepressants.
- Cross Tapering: You will start a gradual tapering off from the current antidepressant while increasing the dosage of the new antidepressant during a prescribed period of a few weeks. This is known as being the most preferred method of switching over to a new antidepressant that belongs to a different class of antidepressant drugs.
These same strategies are followed in adolescents as well when it comes to switching antidepressants, with some changes depending on the patient and the doctor.(5)
The final strategy your doctor finalizes for switching you from one antidepressant to another depends on many factors. These include:
- The severity of your depression symptoms. In the case of some people, it is not considered to be safe to leave their antidepressants for even a few days or weeks to wait and start another.
- Concerns over your symptoms. The method of cross-tapering off from one antidepressant can help prevent you from going through withdrawal symptoms.
- Which antidepressants you are on. There are certain antidepressants that can interact with one another and should never be cross-tapered. For example, SSRI drugs such as venlafaxine (brand name: Effexor XR) or duloxetine (brand name: Cymbalta) should never be combined with clomipramine (brand name: Anafranil).(6,7,8)
How to Taper Off Your Present Antidepressant?
If you have been taking an antidepressant for over six weeks, then your body starts getting used to the drug. This is why when you try to stop taking that antidepressant, you may experience withdrawal symptoms such as:(9)
- Vivid dreams
- Trouble sleeping
- Flu-like symptoms
- Return of your depression and other related symptoms
Some people also experience electric shock-like sensations all over the body. It is essential to keep in mind that antidepressants do not cause addiction, and the withdrawal symptoms you experience are not a sign that indicates you are addicted to the antidepressant. These withdrawal symptoms can, no doubt, be unpleasant. One of the best ways to avoid experiencing any type of withdrawal symptoms is to taper off your antidepressant slowly.(10)
When you reduce the dosage of the antidepressant gradually, over a period of four or more weeks, you give your body sufficient time to adapt before switching over to a new antidepressant.
While switching from one antidepressant to another, it is likely that you will experience some amount of side effects. It is always better to first flush out the older antidepressant from your system and then start taking a new one.
Slowly tapering off from the present antidepressant and moving on to the new one will help your body adjust better and also lead to lesser side effects.
- Weilburg, J.B., 2004. An overview of SSRI and SNRI therapies for depression. Managed Care (Langhorne, Pa.), 13(6 Suppl Depression), pp.25-33.
- Gorman, J.M. and Kent, J.M., 1999. SSRIs and SNRIs: broad spectrum of efficacy beyond major depression. In Assessing Antidepressant Efficacy: A Reexamination., Jan, 1998, Phoenix, AZ, US. Physicians Postgraduate Press.
- Ionescu, D.F., Rosenbaum, J.F. and Alpert, J.E., 2015. Pharmacological approaches to the challenge of treatment-resistant depression. Dialogues in clinical neuroscience, 17(2), p.111.
- Ruhé, H.G., Huyser, J., Swinkels, J.A. and Schene, A.H., 2006. Switching antidepressants after a first selective serotonin reuptake inhibitor in major depressive disorder: a systematic review. In Database of Abstracts of Reviews of Effects (DARE): Quality-assessed Reviews [Internet]. Centre for Reviews and Dissemination (UK).
- Jefferson, J.W., 2008. Strategies for switching antidepressants to achieve maximum efficacy adolescents. The Journal of clinical psychiatry, 69, pp.14-18.
- Ereshefsky, L., 1996. Drug-drug interactions involving antidepressants: focus on venlafaxine. Journal of clinical psychopharmacology, 16(3), pp.37S-50S.
- Knadler, M.P., Lobo, E., Chappell, J. and Bergstrom, R., 2011. Duloxetine. Clinical pharmacokinetics, 50(5), pp.281-294.
- Keltner, N., 1994. Serotonin syndrome: a case of fatal SSRI/MAOI interaction. Perspectives in psychiatric care, 30(4), pp.26-31.
- Lejoyeux, M., Adès, J., Mourad, S., Solomon, J. and Dilsaver, S., 1996. Antidepressant withdrawal syndrome. CNS drugs, 5(4), pp.278-292.
- Wolfe, R.M., 1997. Antidepressant withdrawal reactions. American family physician, 56(2), pp.455-462.
- Antidepressants: Types, Prescription Instructions, Overdose, Sharing Medications
- Role Of Antidepressants In Combating Bipolar Disorder
- Can Antidepressants Treat Migraine?
- Which Antidepressants Cause QT Prolongation?
- Are Antidepressants Highly Addictive?
- Do Antidepressants Make You High?
- How Long Do Antidepressants Take To Work?